Health Officials Warn About Increasing Cases of "Spice" Hospitalization
Jackson, MS – The number of emergency room visits and hospitalizations related to the use of synthetic cannabinoids, commonly referred to as “Spice” or “Mojo,” continues to climb. Since April 2, 2015, 97 cases have been reported to the Mississippi Poison Control Center. More than 20 counties throughout the state are reporting emergency room admissions from this dangerous synthetic drug designed to mimic the effects of marijuana. According to State Epidemiologist Dr. Thomas Dobbs, there is no safe amount of “Spice” consumption. The effects from using it are unpredictable and adverse outcomes are common, even leading to death in some cases.
“Spice is an unregulated drug. We are seeing people become extremely ill with even the tiniest amount of use. There is absolutely no safe level of inhalation. This is an incredibly dangerous drug and needs to be taken very seriously.”
The Mississippi State Department of Health is continuing to monitor the situation, coordinate information, and to work with providers and the Mississippi Poison Control Center.
For a full list of counties with emergency room admissions and more information about “Spice”, visit our website at: http://HealthyMS.com/spice.
Spice (Synthetic Marijuana)
Spice is a dangerous blend of herbs and artificial stimulants intended to mimic marijuana. Its effects are more powerful than marijuana, often causing severe illness and sometimes death. Mississippi is experiencing a sharp rise in hospitalizations from synthetic marijuana overdose.
Spice, or synthetic marijuana is not a natural product. It is an unsafe mixture of plant products and chemicals that have powerful effects on the mind and body. Spice products contain unpredictable chemicals in unregulated amounts, with more extreme health effects than marijuana. Typical symptoms are:
Severe agitation, hyperactivity and anxiety
Racing heartbeat and higher blood pressure
Muscle spasms, seizures, and tremors
Intense hallucinations and psychotic episodes
Users of synthetic marijuana can experience these symptoms or others, in varying strength. Because there is no control of the types or amount of chemicals it contains, users have no way of knowing what they are ingesting.
Spice is easily available
Spice products have been easy to legally obtain because they contain novel synthetic chemicals which change frequently. The FDA has banned many of these chemicals, but new versions are appearing constantly in order to evade regulation. Their easy availability, convenient packaging and claims of being “natural” have made their use very popular among teens and those who want to avoid standard drug detection processes.
Spice is dangerous
Emergency room visits related to synthetic marijuana doubled between 2010 and 2011 and have remained high since. Hospitals around Mississippi have recently reported sharp rises cases of synthetic marijuana overdose.
Mississippi counties reporting spice-related emergency room visits include:
Copiah, Covington, Forrest, Harrison, Hinds, Jackson, Jefferson, Kemper, Lafayette, Lauderdale, Leake, Lincoln, Lowndes, Marion, Neshoba, Noxubee, Pike, Sharkey, Simpson, Wayne and Winston.
Actions to take
If you think someone has used synthetic marijuana and is experiencing distress, act quickly.
If someone stops breathing, collapses, or is unresponsive, call 9-1-1 at once.
If someone is showing signs of synthetic marijuana use, such as extreme agitation, paranoia, hyperactivity or tremors, call the Mississippi poison control center at 800-222-1222 to determine whether medical help is needed.